| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Side Effect of Tardive Dyskinesia

Q. I would like to obtain a list of medications that have the possible side effects of tardive dyskinesia. Do you have any ideas?

A. So far as I know, there is no master list of medications that cause tardive dyskinesia (TD), but I will try to get you started. First of all, let's be clear about what TD is. TD is defined as "abnormal, irregular, involuntary movements--usually of the mouth, tongue, extremities, or trunk--due to a neuroleptic medication or similar chemical agent." TD usually occurs at least 3 months after a patient begins taking a neuroleptic (NLP). These are medications used in the treatment of schizophrenia and related disorders.

TD occurs in roughly 4-5 % of patients taking a NLP, each year. This percentage seems to peak after about 4-5 years, so that in chronically exposed populations, about 20-25% of patients taking an NLP will show TD. The percentage is probably quite a bit higher in elderly populations--perhaps as high as 40%. TD should not be confused with many other neurological problems that resemble TD, but which are due to other causes; for example, individuals with the genetic disorder Huntington's Disease may have abnormal movements that resemble TD, but which arise from a different cause.

Any of the first generation NLPs can cause TD; for example, haloperidol [Haldol], chlorpromazine [Thorazine], fluphenazine [Prolixin], and many others (Stelazine, Mellaril, Moban, Navane, etc). [For a complete list of NLPs, you can consult nearly any textbook in psychopharmacology]. Newer medications used to treat schizophrenia--the so-called atypical antipsychotics, such as risperidone [Risperdal], olanzapine [Zyprexa] and quetiapine [Seroquel]--appear to have a much lower risk of TD, but may still cause it in rare cases.

Other drugs that block receptors for a brain chemical called dopamine may also cause TD. For example, a drug often used to treat GI problems-metoclopramide [Reglan]-is capable of causing TD. Many agents used to treat Parkinson's Disase--such as L-dopa-may also provoke abnormal, involuntary movements (dyskinesia), but we don't usually refer to this as TD, and it may arise from a different mechanism.

September 2001

Disclaimer Back to Ask the Expert